Doctors warn of codeine dangers after occurrence of acute confusion in daughter, 14

Lack of efficacy and risk of poisoning and craving suggest use of over-the-counter codeine narcotics may be unwarranted, says report

Doctors have issued a warning about the use of over-the-counter medications containing codeine following what is believed to be the first published lawsuit of acute disarray in a 14 -year-old girl.

The dangers associated with codeine in cough remedies, both prescribes and otherwise, are highly unnecessary because of the lack of evidence that they actually work, the experts said.

Many mothers still dedicate codeine products to their children, despite regulators fears. This may be because of what they perceive as its strength, and its analgesic impacts, medical professionals from Ireland say in an article in the publication BMJ Case Reports.

The girl was assured at a hospital A& E department after five days of fluctuating confusion and amnesia, according to the report. She had been sleeping up to 20 hours a day, had a decreased attention span and suffered from intermittent headaches.

She had falsely reported having completed tasks, such as having showered, her mothers told physicians, and she also switched speeches while doing her homework. The girl had flu-like symptoms over 15 days, during which she missed school, and had been taking two to three spoonfuls a day of oral codeine phosphate over this time.

Although the girl had not exceeded the recommended daily dosage of three to six spoonfuls, she had outstripped the maximum recommended duration of three days. In all, she was thought to have devoured 450 -6 75 mg of codeine, instead of the maximum of 270 mg over any course of treatment.

The symptoms abated five days after the girl was admitted to hospital. There was also no codeine in her urine. A clinical review 2 week after she was discharged proved she was well and free of symptoms.

Confusion is a relatively unusual complaint in codeine intoxication, say the doctors, highlighting the necessity of thorough investigations. Codeine does however often affect the central nervous system and breathing and can cause severe rub of the scalp and flushes.

In April, the European Medicines Agency warned physicians against giving codeine to children and adolescents. It reviewed international data relating to coughs and other respiratory infections, including four demises, arising from codeine poisoning in children aged between 17 days and six years.

For coughings and colds in under-1 2s, it should only be used in special circumstances, relevant agencies said. Older children and adolescents with breathing problems should also not use codeine , nor should patients of any age who were known to convert codeine into morphine at a faster rate than normal.

The authors of the BMJ article say that although there was no evidence of codeine craving in this case, other studies had raised questions over codeine dependence in adolescents and vulnerable adults.

The combination of lack of efficacy, danger of acute intoxication and dependency, suggests the use of over-the-counter codeine preparations may be unwarranted, they said.

The UKs Medicines and Healthcare Products Regulatory Agency said: Codeine is a strong medication authorised for pain relief. It is not recommended for use in children or adolescents for the symptoms of coughing and cold as it is associated with a risk of respiratory side-effects.

If anyone has any questions, they should speak to their GP or pharmacist who can best advise on alternative treatments.

Professor Nigel Mathers, honorary secretary of the Royal College of General Practitioners, said: GPs are aware of the risks links with prescribing codeine and, in line with current guidelines, as a general rule we would not recommend medications containing codeine for children unless other alternatives have been explored and only when it is really necessary.

We would certainly not recommend these drugs for patients who have other conditions, such as asthma. But codeine is an effective cough suppressant and widely accessible without a prescription, so if patients do choose to take medications that contain codeine, we would urge them to read the label carefully and stick to the recommended dose.

Neal Patel, a pharmacist and the head of corporate communications at the Royal Pharmaceutical Society, said: The UK Commission on Human Medicines advises that over-the-counter liquid medications that contain codeine should not be used for coughing suppression in people under 18.

There is only limited evidence that codeine is effective for treating cough and cold symptoms in children. The hazards outweigh the benefits for treating the symptoms of cough in this age group.

Codeine-containing medications are unsuitable for treating pain or coughing in children under the age of 12 due to the potential seriousnes of side-effects.

Pharmacists advise that, when used, codeine-containing medications should only be taken for three days and only at the recommended dosage, as it can cause addiction. People with coughings that last for more than two weeks should seek advice about the cause from a pharmacist or GP.

Read more: www.theguardian.com

Leave a Reply

Your email address will not be published. Required fields are marked *